EconPapers    
Economics at your fingertips  
 

Collusion Over the Business Cycle

Kyle Bagwell and Robert Staiger ()

No 1118, Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science

Abstract: We present a theory of collusive pricing in markets subject to business cycle fluctuations. In the business cycle model that we adopt, market demand alternates stochastically between fast-growth (boom) and slow-growth (recession) phases. We provide a complete characterization of the most-collusive prices and show that: (1). the most-collusive prices may be procyclical (countercyclical) when demand growth rates are postively (negatively) correlated through time, and (2). the amplitude of the collusive pricing cycle is larger when the expected duration of boom phases decreases and when the expected duration of recession phases increases. We also offer a generalization of Rotemberg and Saloner's (1986) model, and interpret their findings in terms of transitory demand shocks that occur within broader business cycle phases.

Date: 1995-01
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://www.kellogg.northwestern.edu/research/math/papers/1118.pdf main text (application/pdf)

Related works:
Journal Article: Collusion Over the Business Cycle (1997) Downloads
Working Paper: Collusion Over the Business Cycle (1995)
Working Paper: Collusion over the Business Cycle (1995) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nwu:cmsems:1118

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014. Contact information at EDIRC.
Bibliographic data for series maintained by Fran Walker (). This e-mail address is bad, please contact .

 
Page updated 2020-01-17
Handle: RePEc:nwu:cmsems:1118